Ohio, 2018

Hail and Damaging Winds in Ohio, June 16, 2018

June 16, 2018 · NWS ILN · 32 events in 6 counties and zones

Thunderstorms developed due to an upper level disturbance moving across Lake Erie.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$243,000
Crop damage
$20,000
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Thunderstorms developed due to an upper level disturbance moving across Lake Erie.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 16, 2:14 PM EST, 9 minutes earlier.

Area forecast discussion, Jun 16, 2:14 PM EST, 9 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
314 PM EDT Sat Jun 16 2018

.SYNOPSIS...
A large ridge of high pressure will bring warm and humid
conditions to the area through Monday with scattered storms. A
cold front will sag into the Ohio Valley on Tuesday, and
possibly become stationary for a time through the week. This
will help keep warm, humid air over the area with continued
threats for showers and thunderstorms.

&&

.NEAR TERM /THROUGH TONIGHT/...
Scattered storms are beginning to develop in central Ohio on the
southwestern flank of an MCV seen across Lake Erie in the GOES
16 data toward northeast Ohio. On this flank is a locally
enhanced area of flow /30kts at 700mb on VWPs/ and instability
/MLCAPE in excess of 2000 j/kg across Indiana into western
Ohio/, with subtle forcing from the glancing influence of the
wave. Expect storms to become more numerous with time this
afternoon along/north of I-70, sagging south-southeast with time
toward southern Ohio/southeast Indiana as they begin to slowly
weaken at the end of the diurnal cycle. Expect the greatest
coverage of scattered-broken clusters of storms and best chance
of isolated damaging gusts across west-central into central
Ohio, perhaps as far south as southeast Indiana and southwest
Ohio. This area has most favorable overlap of deep instability
and downdraft acceleration parameter space. Overall tropospheric
shear profile is very weak outside the narrow zone of enhanced
flow in the mid levels attendant the MCV, so storms will quickly
produce outflows thanks to very weak low level flow and
favorable downdraft thermodynamics upon which will drive the
majority of their propagation. May take until 10 PM or so for
storms to completely die off - crossing into northern Kentucky
as they do so. So expect the late evening and overnight to
largely be dry all areas, and humid with lows in the lower 70s
under decaying anvil cirrus and residual areas of low clouds.
Will need to watch for the potential for some fog especially
where it rains in the evening hours with very light boundary
layer flow.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
Two concerns on Sunday - the need for enhanced heat messaging
and potential for more scattered storms. The 16.12Z convective-
permitting guidance as well as some other data sets are now
showing pretty decent agreement in at least isolated convection
due to airmass instability forming in central Ohio which will
still be on the fringe of the deep layered subtropical ridge.
Have inserted ~25% rain chances centered in central Ohio and
this could affect areas further south toward the Ohio River in
southcentral Ohio as the day wears on. Forecast soundings show
ample MLCAPE and very little CINH and very weak steering flow
which are classic low coverage events in the ILN CWA.

The other concern is heat. Admittedly this doesn't appear to be
the right setup for heat headlines and forecast heat indices are
largely coming in below advisory criteria in the 95-98 range.
However, Monday /see below/ expected to be a similarly warm and
uncomfortable day, so the potential is least getting close to 2
consecutive days of ~100 degree /give or take a few/ heat
indices at Dayton/Cincinnati - our two most prone metro areas to
heat impacts. With considerations to convective overturning
today, and potential for isolated convection tomorrow, was
content to hold off on headlines this forecast, with confidence
just not there. It will no doubt be hot/uncomfortable, but on
the margins in terms of danger-level heat. Next forecast cycle
may have a little more clarity on temperatures/dewpoints and
convective influences today and tomorrow, so advisories and/or
watches may end up being issued.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Broad ridge in place will dictate weather conditions through the
period. Higher than normal geopotential heights will allow very warm
temperatures to persist, and thunderstorms will be possible each day
in a humid and unstable airmass.

Monday should have generally dry weather in an environment that will
lack major forcing and wind shear for storm organization and
development. Still could see isolated storms, especially in northern
counties closer to an approaching front.

Models present the best chance for organized convection on Tuesday,
when the east-west oriented front is forecast to drop through Ohio.
This will bring the likelihood for thunderstorms along and north of
I-70, with high chance pops south. Relatively potent winds aloft
aiding in storm strength and longevity could produce the best chance
for severe weather of the long term.

Models now show the boundary remaining in the region Wednesday
through Saturday, yielding thunderstorm chances each day. An upper
trough developing to the west may further enhance convection on
Saturday.

Temperatures staying above normal will cool from the lower 90s
Monday into the low and mid 80s by Thursday under weak cold
advection associated with the front.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Scattered storms are beginning to develop in central Ohio and
these will expand in number/coverage/intensity through the
afternoon and into early this evening as they sag
south/southeast. Have included VCTS at all TAF sites from north
to south starting around 19z /CMH and LCK/ to about 21z /ILN and
DAY/ to 22z /CVG and LUK/. These storms will have torrential
downpours with brief MVFR and possibly IFR conditions.
Conditions will improve after sunset under dense anvil cirrus
which will slowly break up. Will need to watch for potential fog
late in the night depending on where it rains, and have only
included some mist /BR/ at LUK where the signal is strongest.
Light winds and scattered VFR clouds expected Sunday morning,
but once again it appears scattered storms will pop again in
central Ohio with strong afternoon instability. Will not include
anything in the TAFs at this time for these, given what is
expected to be very low coverage in comparison to today.

OUTLOOK...Showers and thunderstorms are possible Tuesday and
Wednesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Binau
NEAR TERM...Binau
SHORT TERM...Binau
LONG TERM...Coniglio
AVIATION...Binau
Hazardous weather outlook, Jun 16, 8:49 AM EST, 5 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
949 AM EDT Sat Jun 16 2018

INZ050-058-059-OHZ026-034-035-042>046-051>056-060>065-070>074-080-
082-171400-
Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Union OH-Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking-
Preble-Montgomery-Greene-Fayette OH-Pickaway-Fairfield-Butler-Warren-
Clinton-Ross-Hocking-Highland-Pike-
949 AM EDT Sat Jun 16 2018

This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and Tonight.

Scattered thunderstorms today will bring the potential for a few
damaging wind gusts, primarily between 2 PM and 8 PM.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heat index values on Sunday afternoon will range from the mid 90s to
near 100 degrees.

Heat index values on Monday afternoon will range from the upper 90s
to near 100 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not likely today, but local activation is
possible for a few stronger storms.

INZ066-073>075-080-KYZ089>100-OHZ077>079-081-088-171400-
Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-
Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Hamilton-Clermont-Brown-Adams-Scioto-
949 AM EDT Sat Jun 16 2018

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, South Central Ohio and Southwest Ohio.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heat index values on Sunday afternoon will range from the mid 90s to
near 100 degrees.

Heat index values on Monday afternoon will range from the upper 90s
to near 100 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 16, 2:20 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Wilmington OH
320 PM EDT SAT JUN 16 2018

OHZ060-061-161945-
Montgomery OH-Preble OH-
320 PM EDT SAT JUN 16 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL PREBLE AND
NORTHWESTERN MONTGOMERY COUNTIES UNTIL 345 PM EDT...

At 320 PM EDT, radar indicated a strong thunderstorm near Lewisburg,
moving east at 15 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...

Locations impacted include...
Trotwood, Englewood, Clayton, Union, Brookville, New Lebanon,
Phillipsburg, Pyrmont and Northview.

This includes I-70 in Ohio between mile markers 16 and 30.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3985 8453 3992 8445 3992 8434 3989 8425
      3980 8426 3974 8439 3978 8449
TIME...MOT...LOC 1920Z 291DEG 14KT 3985 8443

Haines

The radar

The Cincinnati radar (KILN), 69 km away, was scanning. The volume nearest the first event began at 19:23 UTC.

Open the radar archive at this moment

Event by event

27 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Montgomery

When
June 16, 2:23 PM EST to 2:28 PM EST
Where
Montgomery County, 0.69 mi N of Brookville
Measured
1 in hail
Reported by
Public
Coordinates
39.840, -84.420

Hail, Montgomery

When
June 16, 2:25 PM EST to 2:30 PM EST
Where
Montgomery County, 0.69 mi N of Brookville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.840, -84.420

Hail, Montgomery

When
June 16, 2:32 PM EST to 2:37 PM EST
Where
Montgomery County, 1.27 mi ENE of Brookville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.840, -84.400

Thunderstorm Wind, Montgomery

When
June 16, 2:33 PM EST to 3:00 PM EST
Where
Montgomery County, 1.34 mi W of Air Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Crop damage
$100
Reported by
Public
Coordinates
39.818, -84.395

Two trees were uprooted; one fell and blocked a driveway. Four other trees were damaged. Hail of unknown size fell for about 30 minutes and shredded the leaves on most plants in a garden. A rainfall total of 2.75 inches was reported, which fell in about 45 minutes.

Thunderstorm Wind, Montgomery

When
June 16, 2:35 PM EST to 2:45 PM EST
Where
Montgomery County, 1.13 mi SW of Murlin Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
39.841, -84.218

A tree was knocked down on Brandtford Rd.

Thunderstorm Wind, Montgomery

When
June 16, 2:40 PM EST to 2:50 PM EST
Where
Montgomery County, 0.38 mi S of Forest Park
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.815, -84.229

A tree was knocked down on Markey Road and Main St.

Thunderstorm Wind, Montgomery

When
June 16, 2:41 PM EST to 2:51 PM EST
Where
Montgomery County, 1.45 mi SW of Ebenezer
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
39.804, -84.197

A tree was knocked down on Neff Rd.

Hail, Franklin

When
June 16, 2:55 PM EST to 3:00 PM EST
Where
Franklin County, 1.26 mi ENE of Gould Park
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.080, -82.880

Thunderstorm Wind, Montgomery

When
June 16, 2:56 PM EST to 3:06 PM EST
Where
Montgomery County, 1.27 mi WNW of Englewood
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.880, -84.320

One tree was knocked down.

Thunderstorm Wind, Montgomery

When
June 16, 2:58 PM EST to 3:08 PM EST
Where
Montgomery County, 1.13 mi ESE of National Military Ho
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Broadcast Media
Coordinates
39.746, -84.229

A tree was knocked down onto a house on McCall Street.

Thunderstorm Wind, Licking

When
June 16, 3:07 PM EST to 3:17 PM EST
Where
Licking County, 0.87 mi NW of Etna
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
39.960, -82.690

Numerous trees were knocked down, along with a few windows blown out. A few homes also experienced roof damage.

Thunderstorm Wind, Fairfield

When
June 16, 3:15 PM EST to 3:25 PM EST
Where
Fairfield County, 4.15 mi N of Stoudertown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.930, -82.680

Numerous trees were knocked down.

Thunderstorm Wind, Fairfield

When
June 16, 3:39 PM EST to 3:49 PM EST
Where
Fairfield County, 1.48 mi SSW of Baltimore
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.830, -82.610

Numerous trees were knocked down in Baltimore.

Hail, Montgomery

When
June 16, 3:48 PM EST to 3:53 PM EST
Where
Montgomery County, 0.69 mi N of Germantown
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.630, -84.370

Thunderstorm Wind, Montgomery

When
June 16, 3:52 PM EST to 4:02 PM EST
Where
Montgomery County, 0.41 mi N of Germantown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.626, -84.369

A large tree limb fell onto two pick-up trucks near Center Street.

Thunderstorm Wind, Montgomery

When
June 16, 3:52 PM EST to 4:02 PM EST
Where
Montgomery County, 0.35 mi NNE of Germantown
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
39.625, -84.369

Several trees were knocked down in downtown Germantown.

Thunderstorm Wind, Montgomery

When
June 16, 3:52 PM EST to 4:02 PM EST
Where
Montgomery County, 1.14 mi NE of Germantown
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Trained Spotter
Coordinates
39.630, -84.353

A tree was snapped in half and a home received minor roof damage on Angela Drive, as shingles were removed.

Thunderstorm Wind, Montgomery

When
June 16, 3:52 PM EST to 4:02 PM EST
Where
Montgomery County, 1.38 mi ENE of Germantown
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Trained Spotter
Coordinates
39.629, -84.347

Several power poles were knocked over on Lower Miamisburg Road.

Thunderstorm Wind, Montgomery

When
June 16, 3:53 PM EST to 4:03 PM EST
Where
Montgomery County, 0.19 mi N of Germantown
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Amateur Radio
Coordinates
39.623, -84.371

A tree was knocked down onto a car on South Main Street.

Thunderstorm Wind, Montgomery

When
June 16, 3:53 PM EST to 4:03 PM EST
Where
Montgomery County, 0.17 mi NW of Germantown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
39.622, -84.372

A large limb was knocked down onto a roof on Perry Street.

Thunderstorm Wind, Montgomery

When
June 16, 3:53 PM EST to 4:03 PM EST
Where
Montgomery County, 0.92 mi W of Germantown
Measured
60 kt (69 mph) estimated gust
Property damage
$125,000
Reported by
Trained Spotter
Coordinates
39.622, -84.387

The roof of a mini mall on West Market Street was partially removed. When this occurred, rain was allowed to enter the building causing water damage, which closed three businesses. When the roof came off it damaged a vehicle.

Thunderstorm Wind, Warren

When
June 16, 3:55 PM EST to 4:05 PM EST
Where
Warren County, 0.69 mi N of Franklin
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
39.580, -84.300

A few trees were knocked down.

Thunderstorm Wind, Warren

When
June 16, 4:15 PM EST to 4:25 PM EST
Where
Warren County, 3.19 mi SSW of Oregonia
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
39.410, -84.130

Three trees were knocked down, of which one was uprooted. In addition, several large branches were knocked down.

Thunderstorm Wind, Fairfield

When
June 16, 6:59 PM EST to 7:09 PM EST
Where
Fairfield County, 2.96 mi NNW of Beals
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
39.920, -82.770

A few large limbs were knocked down.

Thunderstorm Wind, Licking

When
June 16, 7:24 PM EST to 7:34 PM EST
Where
Licking County, 2.81 mi N of Brownsville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.990, -82.260

Multiple trees were knocked down on Flint Ridge Rd.

Thunderstorm Wind, Fairfield

When
June 16, 7:27 PM EST to 7:37 PM EST
Where
Fairfield County, 1.65 mi SW of Thurston
Measured
50 kt (58 mph) estimated gust
Crop damage
$10,000
Reported by
Public
Coordinates
39.812, -82.570

Damage was reported to corn in a field, as the stalks were bent over or flattened in a circle shape.

Thunderstorm Wind, Fairfield

When
June 16, 7:30 PM EST to 7:40 PM EST
Where
Fairfield County, 1.78 mi ENE of Lancaster
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
39.726, -82.567

Four inch branches were knocked down on Pleasantview Drive.

Thunderstorm Wind, Fairfield

When
June 16, 7:30 PM EST to 7:40 PM EST
Where
Fairfield County, 3.38 mi SW of West Rushville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
39.742, -82.502

A few trees were reported down on Lake Rd. north of Route 22.

Thunderstorm Wind, Fairfield

When
June 16, 7:35 PM EST to 7:45 PM EST
Where
Fairfield County, 3.38 mi SW of West Rushville
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
39.742, -82.502

Numerous trees and limbs were knocked down, with several power poles titled over. In addition, corn was bent down due to the wind.

Thunderstorm Wind, Logan

When
June 16, 7:36 PM EST to 7:46 PM EST
Where
Logan County, 0.53 mi E of Russells Pt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
40.470, -83.890

Trees were reported down.

Thunderstorm Wind, Fairfield

When
June 16, 7:44 PM EST to 7:54 PM EST
Where
Fairfield County, 0.53 mi E of Bremen
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
39.700, -82.420

Multiple trees were knocked down across Rush Creek Township.

Thunderstorm Wind, Fairfield

When
June 16, 7:46 PM EST to 7:56 PM EST
Where
Fairfield County, 3.48 mi ENE of Bremen
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.720, -82.370

Trees were reported down on Ohio Route 37 near the Perry County line.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751667, 751668, 751669, 755618, 755231, 751672, 755166, 751670, 751673, 755217, 751674, 751675, 751676, 751671, 756056, 756057, 756058, 756059, 751677, 755165, 756055, 751678, 751679, 751680, 751681, 755650, 751682, 751683, 755582, 751684, 751685, 751686.